An 8-year-old boy in Colorado has died after his mother said a pharmacy accidentally gave him a dosage increased 1,000 times from what his doctor prescribed.
Jake Steinbrecher was prescribed Clonidine, which he took to treat his hyperactivity, ABC 7 reports. He had been taking the medicine for three years.
In October 2015, Jake had a severe reaction after taking his prescription. He was rushed to the hospital, where doctors said his brain was swelling.
"He immediately started having reactions to it," Jake's mother, Caroline Steinbrecher, told ABC 7.
When doctors tested Jake to determine the amount of Clonidine in his body, the results were shocking. Jake had been given 30 mg of Clonidine rather than his normal prescription of .03 mg - 1,000 times his normal dosage.
Jake eventually recovered and was back to normal until June 2016, when he was hospitalized once again.
Jake passed away on June 8.
Jake's autopsy report has not been released yet. However, Caroline has now hired an attorney because she said she believes the pharmacist's negligence is responsible for her son's death.
"How could somebody do that?" the mother asked. "How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?"
According to ABC 7, the pharmacist who handled Jake's prescription is still licensed to practice and still works at Good Day Pharmacy, where the mistake occurred. There is no indication that the pharmacist had been disciplined at all for her error.
Caroline is speaking out about her son's death as a warning to other parents.
"People need to be aware of what is being given to their children," Caroline said, "they trust doctors and they trust pharmacists to do the right thing for them and to keep their children safe, but these are all just people and people make mistakes and errors and that’s where more protection needs to be in place."